Iowa, 2016Flooding in Iowa, May 26 to 28, 2016
May 26 to 28, 2016 · NWS OAX · 4 events in 2 counties and zones
Repeated thunderstorm events from the 24th through the 27th of May led to generally minor flooding along some creeks in southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated thunderstorm events from the 24th through the 27th of May led to generally minor flooding along some creeks in southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 10:51 PM CST, 9 minutes earlier.
Area forecast discussion, May 26, 10:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1151 PM CDT THU MAY 26 2016
.SHORT TERM...(tonight through Sunday)
Issued at 220 PM CDT Thu May 26 2016
Warm front was located across northeast Kansas at 19z with a large
area of convection blooming on either side of the front. Periods
of thunderstorms are expected through most of the period as upper
trough over the southern Rockies this afternoon lifts across the
plains region toward the upper Midwest through Saturday. There
looks to be a brief break in the stormy pattern late Saturday
night into Sunday behind the trough but additional storms return
by Monday.
Flash flood watch will cover parts of southeast Nebraska and
southwest Iowa near the warm front through tonight with potential
for several rounds of thunderstorms and heavy rain.
.LONG TERM...(Sunday night through Thursday)
Issued at 220 PM CDT Thu May 26 2016
Upper pattern becomes more amplified again in the extended period
with more storm chances into at least Wednesday although ECMWF is
a bit quicker with drier conditions by Tuesday night compared to
the GFS.
&&
.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Saturday)
Issued at 1145 PM CDT Thu May 26 2016
Wake-low-induced gusty winds ongoing at KOMA should subside within
the next couple of hours as the surface pressure gradient relaxes.
A band of mainly showers over central Nebraska should gradually
overspread the TAF sites overnight in response to the
northeastward progression of an MCV currently near KLXN. Some MVFR
ceilings may develop late tonight into early Friday on the
backside of this precipitation band. A break in the precipitation
is expected generally between 12 and 18z Friday before shower and
thunderstorm chances again increase ahead of the mid-level trough
pivoting northeast across the central Plains.
&&
.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch until 7 AM CDT Friday for NEZ066>068-078-
088>093.
IA...Flash Flood Watch until 7 AM CDT Friday for IAZ069-079-080-090-
091.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...MeadHazardous weather outlook, May 26, 5:49 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU MAY 26 2016
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065-
271400-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
649 PM CDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
A FEW STRONG STRONG STORMS MAY DEVELOP FRIDAY AFTERNOON AND
EVENING AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION.
FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS POINT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
IAZ069-079-080-090-091-NEZ066>068-078-088>093-271400-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
649 PM CDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THE SEVERE WEATHER THREAT HAS DIMINISHED AS OF EARLY EVENING.
HOWEVER...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA FROM THE WEST TONIGHT WITH THE POTENTIAL FOR ADDITIONAL
FLOODING. A FEW STRONG TO MARGINALLY SEVERE STORMS MAY DEVELOP FRIDAY
AFTERNOON AND EVENING AS A WEATHER DISTURBANCE TRACKS THROUGH THE
REGION. FLOODING WILL ALSO REMAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS POINT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
In the hours before
Local storm report, May 26, 5:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD UNION 40.81N 95.92W
05/26/2016 CASS NE LAW ENFORCEMENT
NUMEROUS STREETS AND ROADS HAD WATER OVER THEM
PREVIUOSLY. CURRENTLY ROAD A AND 24TH IS THE ONLY AREA
THAT HAS HIGH WATER.
&&
VDEWALDLocal storm report, May 26, 5:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD 5 S THURMAN 40.74N 95.77W
05/26/2016 FREMONT IA LAW ENFORCEMENT
FLOODED ROAD ALONG 220TH AVENUE NEAR PERCIVAL.
0636 PM FLASH FLOOD TABOR 40.89N 95.67W
05/26/2016 FREMONT IA LAW ENFORCEMENT
FLOODED ROAD ALONG GREEN HOLLOW ROAD.
&&
VDEWALDLocal storm report, May 26, 5:53 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLASH FLOOD SYRACUSE 40.66N 96.18W
05/26/2016 OTOE NE LAW ENFORCEMENT
NUMEROUS STREETS WITH WATER OVER THE ROADWAY...WATER WAS
UP TO 2 FEET DEEP EARLIER.
&&
VDEWALDLocal storm report, May 26, 7:02 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
802 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN DORCHESTER 40.65N 97.11W
05/26/2016 M2.30 INCH SALINE NE TRAINED SPOTTER
&&
MEADFlood, Fremont
- When
- May 26, 11:00 PM CST to May 27, 9:52 PM CST
- Where
- Fremont County, 2.32 mi NNW of Riverton to 1.34 mi NW of Riverton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.709, -95.592
Flooding is observed throughout the floodplain on both side of the river, and County Road J-46 is also flooded.
Flood, Montgomery
- When
- May 27, 3:38 AM CST to 10:33 AM CST
- Where
- Montgomery County, 1.42 mi NNW of Red Oak to 0.46 mi N of Red Oak Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.040, -95.236
Minor agricultural lowland flooding was observed along the east bank of the river.
Flood, Fremont
- When
- May 27, 9:45 AM CST to May 28, 5:30 AM CST
- Where
- Fremont County, 2.45 mi WSW of Riverton to 0.98 mi SW of Riverton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.661, -95.610
Minor lowland flooding was observed along the river.
Flood, Fremont
- When
- May 27, 10:45 AM CST to 6:45 PM CST
- Where
- Fremont County, 0.75 mi ENE of Hamburg Reids Arpt to 0.87 mi NE of Hamburg Reids Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.585, -95.637
Fairly extensive lowland flooding was observed in mainly agricultural areas within the levee system along the river, in addition to a parking lot that is located near the gauge site.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Excessive Heat in New Jersey, May 26, 201612 injured · 1 event
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Tornadoes and Damaging Winds in Colorado, May 26, 20162 injured · $110,000 · EF0 · 11 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632612, 632613, 632614, 632621.